Influence of methylamine and N,N'-dimethylurea, the hydrolysis products of methyl isocyanate, on its systemic toxicity
Article first published online: 11 JAN 2006
Copyright © 1993 John Wiley & Sons, Ltd.
Journal of Applied Toxicology
Volume 13, Issue 1, pages 15–18, January/February 1993
How to Cite
Jeevaratnam, K., Sugendran, K. and Vaidyanathan, C. S. (1993), Influence of methylamine and N,N'-dimethylurea, the hydrolysis products of methyl isocyanate, on its systemic toxicity. J. Appl. Toxicol., 13: 15–18. doi: 10.1002/jat.2550130105
- Issue published online: 11 JAN 2006
- Article first published online: 11 JAN 2006
- Manuscript Accepted: 15 APR 1992
- Manuscript Received: 7 JAN 1992
- methylamine toxicity;
- N,N'-dimethylurea influence;
- methyl isocyanate toxicity;
- biochemical indices;
Subcutaneous administration of the LD50 dose of methyl isocyanate (MIC) to rats induced severe hyperglycaemia, lactic acidosis and uraemia in rats. Neither methylamine (MA) nor N,N′-dimethylurea (DMU), the hydrolysis products of MIC, administered in equimolar doses had any influence on these parameters except for a marginal transient increase in plasma urea by DMU. Methyl isocyanate administration led to haemoconcentration, resulting in an increase in the plasma concentration of total proteins and a decrease in both the plasma concentration of albumin and the plasma cholinesterase activity. The hydrolysis products of MIC had no influence on any of these parameters. Thus, it seems reasonable to suggest that the systemic effects of MIC are caused by MIC per se, in spite of its high hydrolytic instability.